Texas, 2006

Hail in Texas, May 4, 2006

May 4, 2006 · NWS LUB · 4 events in 3 counties and zones

An anticyclonic supercell emerged from a convective complex over the northwestern Permian Basin of west Texas during the evening hours of the 4th. This storm quickly propagated north-northeast over the western South Plains region, where low level wind fields favored "left moving" storms north of a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 4 Severe Thunderstorm Event Summary...An anticyclonic supercell emerged from a convective complex over the northwestern Permian Basin of west Texas during the evening hours of the 4th. This storm quickly propagated north-northeast over the western South Plains region, where low level wind fields favored "left moving" storms north of a stalled frontal boundary. Hail up to the size of golfballs accompanied the storm over Yoakum and Hockly Counties. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 4, 2:50 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 4, 2:50 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT THU MAY 4 2006

.SHORT TERM...
ALL SIGNS POINTING TO A SOUTHWARD SHIFTING SEVERE WEATHER THREAT FOR
THE REMAINDER OF THE AFTERNOON AND EVENING HOURS. COLD FRONT AS OF 3
PM WAS ROUGHLY LOCATED ALONG A LINE FROM HOBBS TO ANDREWS TO JUST
WEST OF BIG SPRING. AIRMASS NORTH OF THE FRONT IS NOT CONDUCIVE TO
INITIATE NOR SUPPORT CONVECTIVE ACTIVITY THIS AFTERNOON AND EVENING.
IN FACT...THE 18Z TEXAS TECH SOUNDING OUT OF REESE SHOWS A STRONG
CAPPING INVERSION BETWEEN ROUGHLY 770-720 MB WITH OVER -500 CIN
VALUES. STABLE AIRMASS BEHIND THE FRONT WITH AMPLE LOW AND MID LEVEL
CLOUDS ENOUGH TO HOLD SURFACE TEMPS IN THE UPPER 60S TO NEAR 70
ACROSS MUCH OF THE REGION. SEVERE CONVECTION THIS AFTERNOON AND
EVENING WILL BE ALONG AND SOUTH OF THE BOUNDARY AND AREA OF MOST
INTENSE INSTABILITY AND SHEAR AXIS. PERMIAN BASIN AND PARTS OF THE
BIG COUNTRY SHOULD BE IN ON MOST OF THE ACTION TODAY.

THERE IS AN AXIS OF MARGINAL INSTABILITY ALONG AND SOUTH OF A TATUM
TO PLAINS TO BROWNFIELD TO TAHOKA LINE. SURFACE TEMPERATURES HAVE
WARMED INTO THE UPPER 70S TO LOWER 80S WITH DEWPOINT TEMPERATURES IN
THE LOWER TO MIDDLE 50S. THESE AREAS STAND A CHANCE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS
HOWEVER...ISOLATED NATURE EXPECTED.

WILL CONTINUE HIGH CHANCE POPS FOR THE SOUTHERN SOUTH PLAINS THROUGH
THIS EVENING WITH ONLY SLIGHT CHANCES OVER THE CENTRAL AND NORTHERN
COUNTIES. WEAK IMPULSES TRAVERSING THE SOUTHWEST FLOW ALOFT COMBINED
WITH DECENT MID LEVEL FLOW COULD BE ENOUGH FOR ISOLATED
SHOWERS/TSTORMS TO DEVELOP OVER THE CENTRAL AND NORTHERN TIER. ONLY
GENERAL THUNDER EXPECTED AT BEST GIVEN IN-CONDUCIVE STORM
ENVIRONMENT.

LOW LEVEL MOISTURE SHOULD RETURN TO THE SOUTH PLAINS OVERNIGHT. THE
TRANSPORT COULD BE BRIEFLY INTERRUPTED IF AN MCS CAN DEVELOP OVER
THE PERMIAN BASIN. LOW CLOUDS AND PATCHY FOG A POSSIBILITY OVER THE
CENTRAL AND SOUTHERN COUNTIES IN THE MORNING.

DISTURBANCES IN THE SOUTHWEST FLOW ALOFT MAY PRODUCE ENOUGH LIFT FOR
SHOWERS AND THUNDERSTORMS TO DEVELOP EARLY FRIDAY MORNING INTO THE
EARLY AFTERNOON. PLACEMENT OF THE BOUNDARY AND TIMING OF WEAK
DISTURBANCES ALOFT WILL DETERMINE THE PLACEMENT OF STORMS. BEST
CHANCES APPEAR TO BE OVER THE SOUTHEAST AS THE BOUNDARY MAY WORK
NORTHWARD OVERNIGHT.  KW

.LONG TERM...
AT LEAST ONE MORE DAY OF ACTIVE WEATHER APPEARS IN THE OFFERING FOR
THE REGION...BEFORE THE CURRENT WESTERN U.S. TROUGH EJECTS OVER THE
PLAINS AND MODERATE NEAR ZONAL/NORTHWESTERLY FLOW IS ESTABLISHED.

EXPECT THE FRONT TO BE RETREATING NORTH OVER THE SOUTH PLAINS BY
FRIDAY AFTERNOON. AGAIN...THERE IS UNCERTAINTY REGARDING THE COLD
POOL REINFORCEMENT BY TONIGHT/S CONVECTION AND THE EXTENT OF
NORTHWARD FRONTAL PROGRESSION. HOWEVER...THE WEAKENING MID/UPPER
LEVEL TROUGH EJECTING OVER THE FOUR CORNERS AND HEIGHT/PRESSURE
FALLS IN ADVANCE OF IT SHOULD CAUSE A SUFFICIENT SURFACE RESPONSE TO
LIFT THE SURFACE BOUNDARY BACK INTO THE SOUTHWESTERN FA...LIKELY IN
A NORTHWEST TO SOUTHEAST ORIENTATION. MID LEVEL FLOW/DEEP LAYER
SHEAR WILL INCREASE GIVEN PROXIMITY OF TROUGH/SPEED MAXIMA...WITH AT
LEAST SUFFICIENT INSTABILITY FOR A CONTINUED THREAT OF SEVERE SHOULD
THE SOUTH/WEST ZONES RECOVER. GIVEN UNCERTAINTY REGARDING EVOLUTION/
LOCATION OF SURFACE FEATURES...WILL NOT INCLUDE SEVERE WORDING ATTM
BUT WILL MAINTAIN MENTION IN THE TEXT/GRAPHICAL HAZARD PRODUCTS.
OTHERWISE NOTABLY COOLER/WET CONDITIONS ARE EXPECTED OVER THE
NORTH/EAST ZONES.

WITH THE PASSAGE OF A WEAKENING SHORTWAVE TROUGH OVER THE SOUTHERN
PLAINS SATURDAY AND LINGERING MODEST SURFACE MOISTURE...WILL
MAINTAIN SLIGHT CHANCE GRIDDED POPS NORTHEAST. COOL SURFACE RIDGING
WILL BE REINFORCED IN THE WAKE OF SAID TROUGH AXIS LATE SATURDAY/
EARLY SUNDAY. NEAR ZONAL FLOW WILL TRANSITION TO NORTHWESTERLY BY
MONDAY AND THE EFFECTS OF LOW LEVEL RIDGING WILL DECREASE. SOLUTIONS
SUGGEST MOISTURE WILL NOT BE WELL REMOVED FROM THE REGION...AND THE
ONSET OF LEE TROUGHING LATE MONDAY/EARLY TUESDAY MAY BE SUFFICIENT
TO ESTABLISH A SLOSHING DRYLINE PATTERN. WILL MAINTAIN CURRENT NON
MENTIONABLE POPS IN THE EXTENDED GIVEN LACK OF LARGE SCALE FEATURES
PROMOTING ASCENT. THIS WILL BE MONITORED HOWEVER AS A PROGGED
LONGWAVE TROUGH OVER THE NORTHERN U.S. MAY PUSH A FRONTAL BOUNDARY
SOUTH BY MIDWEEK.

&&

.AVIATION...
MVFR CEILINGS LIKELY TO CONTINUE THROUGH THE AFTERNOON AND INTO THE
EVENING HOURS. BEST CHANCE FOR THUNDERSTORMS WILL BE SOUTH OF
TERMINALS KLBB AND KCDS WITH SEVERE THREAT STAYING OVER THE PERMIAN
BASIN AND BIG COUNTRY IN THE VICINITY OF A NEARLY STALLED COLD
FRONTAL BOUNDARY.

LOW LEVEL MOISTURE IS EXPECTED TO RETURN TO THE CENTRAL AND SOUTHERN
SOUTH PLAINS EARLY FRIDAY. LOW CLOUDS IN THE MVFR TO POSSIBLE LOW
END IFR AND PATCHY FOG WILL BE POSSIBLE AFTER 08-10Z. KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  67  45  68 /  20  30  40  20
TULIA         48  65  44  67 /  30  40  50  20
PLAINVIEW     52  67  47  67 /  30  30  50  20
LEVELLAND     55  71  50  72 /  30  30  30  20
LUBBOCK       58  68  50  69 /  30  30  50  20
BROWNFIELD    59  74  51  75 /  50  30  20  20
CHILDRESS     52  67  51  67 /  30  30  50  20
SPUR          60  71  53  70 /  40  30  50  20
ASPERMONT     60  72  55  71 /  50  30  50  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

17/20
Hazardous weather outlook, May 4, 10:23 AM CST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1123 AM CDT THU MAY 4 2006

TXZ021>044-051630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1123 AM CDT THU MAY 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF THE SOUTH PLAINS AND ROLLING PLAINS.
THE SLIGHT RISK AREA IS GENERALLY SOUTH OF A LINE FROM MORTON TO
ASPERMONT.

A COLD FRONT WAS CONTINUING TO MOVE TO THE SOUTH THROUGH THE
SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS LATE THIS
MORNING. THE FRONT WILL LIKELY SLOW OR BECOME STATIONARY JUST
SOUTH OF THE AREA IN THE NORTHERN PERMIAN BASIN AND BIG COUNTRY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM IN THE VICINITY OF
THE FRONT BY LATE AFTERNOON. MODERATE AMOUNTS OF INSTABILITY
COMBINED WITH SUFFICIENT FLOW ALOFT WILL ALLOW FOR THE POSSIBILITY
OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE
SOUTHERN SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL. SOME SEVERE STRAIGHT-LINE WIND
GUSTS WILL ALSO BE POSSIBLE. IN ADDITION...AN ISOLATED TORNADO IS
NOT OUT OF THE QUESTION PARTICULARLY IF WINDS DIRECTLY BEHIND THE
FRONT CAN BECOME MORE NORTHEASTERLY OR EASTERLY IN DIRECTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTH OF A
MULESHOE TO PLAINVIEW TO MATADOR LINE ON FRIDAY. A FRONTAL
BOUNDARY WILL BE LOCATED IN THE VICINITY OF THE SOUTH PLAINS AND
ROLLING PLAINS...LIKELY SOMEWHERE JUST SOUTH OF THE AREA BY FRIDAY
AFTERNOON. THIS FRONT...ALONG WITH ANY PREEXISTING BOUNDARIES FROM
PREVIOUS DAYS STORMS WILL ALL BE POTENTIAL FOCUSING MECHANISMS FOR
CONVECTIVE INITIATION. GIVEN MODERATE INSTABILITY AND INCREASING
WIND SHEAR...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

The radar

The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Yoakum

When
May 4, 6:05 PM CST to 6:10 PM CST
Where
Yoakum County, 2 mi N of Denver City
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.783, -102.167

Large hail ranging in size from quarters to golfballs was reported by law enforcement officials along Texas Farm to Market Road 214 north of Denver City.

Hail, Hockley

When
May 4, 7:10 PM CST to 7:33 PM CST
Where
Hockley County, Sundown
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.817, -102.033

Hail ranging in size from nickels to golfballs reportedly fell along a swath from Sundown to Levelland. No damage was reported.

Hail, Hockley

When
May 4, 8:06 PM CST to 8:08 PM CST
Where
Hockley County, 2 mi S of Anton
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -102.850

Multiple reports of penny to quarter size hail were received from locations along a swath just south of Anton.

Hail, Hale

When
May 4, 8:25 PM CST
Where
Hale County, Countyline
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.450, -102.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506180, 5506181, 5504866, 5504867.